Date: June 13, 2023
Issue: Increase in Suspected Opioid Related Overdoses in Brantford-Brant
From June 1- 13, 2023, there have been 16 overdoses/drug poisonings in Brantford-Brant. This is a higher number of overdoses than what is typical for a period of this length. The substance responsible cannot be identified at this time.
Please use caution when using any type of drug that is not prescribed to you. If you are new to drug use, you are particularly at risk should you use drugs that may have unpredictable potency or contain unexpected and dangerous contaminants.
If you think someone is suffering from a drug overdose, call 9-1-1 immediately. If available, give the person naloxone, even if they weren’t intending to use opioids. Naloxone is an emergency medication that temporarily reverses the effects of an overdose from opioids such as fentanyl, heroin, methadone and morphine as well as those caused by non-opioid drugs contaminated with opioids.
Remember naloxone can temporarily reverse an overdose, but it can wear off before the person has completely recovered. Always call 9-1-1 and be treated by Emergency Medical Services.
If you yourself have taken drugs or have drugs on you, the Good Samaritan Drug Overdose Act can protect you. The Good Samaritan Drug Overdose Act provides immunity from simple possession charges for those who call 9-1-1 in the case of an overdose. This Act is in place to encourage and protect people who are witnessing or experiencing an overdose so they can seek help and save lives.
Reduce your risk of an overdose:
Try not to use alone. If you must use alone, get someone to check on you either by phone or in person, or call the National Overdose Response Service (NORS) at 1-888-688-NORS (6677). NORS will stay on the phone with you while you use drugs and call for help if needed.
Go slow if you are using a new substance or have purchased your usual substances from a new supplier. Take a small test dose first to see how it is going to affect you.
Purchase from a trusted supplier if possible. Be especially careful if you have recently switched suppliers.
Carry naloxone, even if you do not expect to be using opioids. Remember that your drug may be contaminated with fentanyl even if you are not expecting an opioid.
For more information about opioids, including what to do if someone has an overdose and where to access harm reduction services, please visit the Brant County Health Unit website.
To see the latest opioid-related statistics, please visit the Brant/Brantford Opioid Information System webpage.
This Alert is issued by Brant County Health Unit in collaboration with the Brant Community Healthcare System, Brant-Brantford Paramedic Services, Brantford Police Service, Ontario Provincial Police, Brant FACS and St. Leonard’s Community Services.